A 63-year-old woman experienced severe abdominal pain, nausea, and vomiting after taking a GLP-1 medication for about a year. The drug, semaglutide (marketed as Ozempic and Wegovy), is used for weight loss and diabetes management. While she had achieved significant weight loss, her symptoms intensified over the past month, coinciding with accelerated weight loss.

Doctors at Brigham and Women’s Hospital in Boston conducted tests, including a CT scan, which revealed stool backup in her digestive tract but no apparent blockage. Further examination with an endoscope uncovered a large, greenish mass covered in mucus in her stomach. This mass, known as a bezoar, is a collection of undigested or partially digested material that can form in the stomach.

Bezoars are typically composed of undigested food (phytobezoars) or hair (trichobezoars). In this case, physicians believe the bezoar formed due to delayed gastric emptying, a condition also known as gastroparesis. GLP-1 medications are known to slow gastric emptying as part of their mechanism to promote fullness and regulate blood sugar. However, this effect can sometimes be excessive, particularly with rapid dosage increases, leading to gastroparesis symptoms such as nausea, vomiting, and pain.

Approximately 11% of U.S. adults, or around 28 to 30 million people, are currently using GLP-1 medications.

After immediately discontinuing the GLP-1 medication, the medical team faced the challenge of removing the bezoar. Treatment options include endoscopic procedures, medications, or surgery. However, they opted to try a less invasive approach: carbonated beverages.

Research has shown that both regular and diet Coca-Cola can be effective in dissolving bezoars. The exact reason is not fully understood but may involve the carbonation bubbles helping to break down the mass or the acidity of the soda. Diet Coke is particularly useful for patients who need to limit sugar intake, such as those with diabetes.

The patient was given 1.5 liters of Diet Coke. On the second day of treatment, she reported a “tugging sensation” in her abdomen and a significant reduction in nausea and pain. A follow-up endoscopy confirmed that the bezoar had disappeared. She resumed her normal diet, remained off the GLP-1 medication, and her appetite returned, leading to weight regain.